“I can’t breathe!” – Case Study

A 68 year male reports that he “can’t breathe” very well.  Past medical history includes:

  • COPD
  • Asthma
  • Migraines
  • CHF
  • Edema
  • Hypertension
  • Afib

Medication list includes:

  • Tiotropium daily
  • Mometasone inhaler 110 mcg 1 puff twice daily
  • Propranolol 20 mg BID
  • Imitrex as needed
  • Albuterol inhaler as needed
  • Lisinopril 10 mg daily
  • Lasix 20 mg daily
  • Nexium 40 mg daily
  • Warfarin 3 mg daily

Here’s a few initial questions I would be looking at

  1. When assessing a patient who is having difficulty breathing, there is one really important piece of information I want to know.  Is the patient taking their medications?  Figuring this out is the top priority in many cases.  If you don’t know what they are taking/how they are taking it, you can’t do a good job of helping them solve their problem(s).  Tied into the adherence question in this case is do they know how to use their devices appropriately, and can they afford their medications (i.e. are they rationing because they need to save $)
  2. How much albuterol use would be a useful factor to assess in this case.  Also with a diagnosis of COPD and asthma, it would be important to try to weed out if the breathing episodes seem more related to asthma vs. COPD.
  3. Propranolol is a non-selective beta-blocker and could potentially contribute to the blocking the effects of albuterol.  I suspect this is being used for migraines, and maybe Afib?  Assessing migraine status could potentially allow you to reduce this medication or switch to alternative?
  4. Identifying if CHF is a significant component would also potentially be at play here.  A BNP (or pro-BNP) might help identify if it is a CHF exacerbation versus strictly asthma/COPD.

Just a few thoughts…feel free to add any comments/thoughts below on this case!

Enjoy the blog?  Check out the 30 medication mistakes!  A Free 6 page PDF based upon my real life experiences as a clinical pharmacist, simply for subscribing to the blog!

4 Comments

  1. Larry KIMANI, BPharm, MPharm

    An assessment of left ventricular function would be useful, and perhaps a switch to a beta- 1 selective beta-adrenergic antagonist would help. The dosage of the diuretic seems a bit low for effective pulmonary decongestion

    Reply
  2. Scott Eustis

    I think your points on the albuterol use, propranolol and the very sad possibility of underuse of the former due to having to save money are crucial. Excellent case study.

    Reply
  3. rtay

    I agree with the above. My other thought as I was reading through and saw the warfarin with AFib would be to check PT/INR and d-dimer to include PE on the differential diagnosis, particularly if the shortness of breath had a rapid onset. Some food for thought…

    Reply
  4. Aimay

    might also be worth looking at his full blood profile to find out if there is a drop in haemoglobin, since he is on warfarin.

    Reply

Submit a Comment

Your email address will not be published. Required fields are marked *

This site uses Akismet to reduce spam. Learn how your comment data is processed.

Written By Eric Christianson

November 18, 2015

Free PDF – Top 30 Medication Mistakes

Enjoy the blog?  Over 6,000 healthcare professionals follow the blog, why aren't you? Subscribe now and get a free gift as well!

Categories

Free PDF – Top 30 Medication Mistakes

Enjoy the blog?  Over 6,000 healthcare professionals follow the blog, why aren't you? Subscribe now and get a free gift as well!

Buy on Amazon

Categories

Explore Categories